Alert archive / Nebraska / Wind Chill Advisories in 2009

Wind Chill Advisory 3, NWS Cheyenne, WY

December 24, 2009Goshen County, Niobrara County, Wyoming; Box Butte County, Dawes County, Sioux County, Nebraska

NWS Cheyenne, WY issued this wind chill advisory at Dec 24, 2009, 1:34 PM MST for Goshen County, Niobrara County, Wyoming; Box Butte County, Dawes County, Sioux County, Nebraska. It took effect at Dec 24, 2009, 11:00 PM MST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Dec 24, 2009, 1:34 PM MST (20:34 UTC)
In effect from
Dec 24, 2009, 11:00 PM MST
Expired
Dec 25, 2009, 5:00 AM MST
In force
6 hr
Issued by
NWS Cheyenne, WY

Counties Box Butte County, NE, Dawes County, NE, Sioux County, NE, Goshen County, WY, Niobrara County, WY

The radar

The Cheyenne radar (KCYS), 174 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.6 hours before the alert went out and 297 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2009-12-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2009-12-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
585 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this wind chill advisory went out at Dec 24, 4:20 AM MST, 9 hours 14 minutes earlier.

Area forecast discussion, Dec 24, 4:20 AM MST, 9 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
420 AM MST THU DEC 24 2009

.SHORT TERM...TODAY THROUGH CHRISTMAS DAY...CURRENT IR SATELLITE
LOOP SHOWS PARTLY CLOUDY SKIES ACROSS THE AREA AS THE MAIN BAND OF
SNOW...WHICH IMPACTED MOST OF THE REGION LAST NIGHT...HAS PUSHED
INTO NEBRASKA THIS MORNING. WINDS HAVE ALSO DIMINISHED ACROSS ALL
OF WYOMING...WITH SOME GUSTY WINDS OVER THE WRN NEBRASKA. WITH
DECREASED SNOWFALL AND WINDS...HAVE CANCELLED THE WINTER WEATHER
ADVISORIES THIS MORNING. HOWEVER...EXPECT STRONG WINDS AND SNOW TO
REDEVELOP TONIGHT THROUGH CHRISTMAS MORNING AS THE MAIN UPPER
LEVEL ARCTIC LOW DIGS SOUTHWARD INTO THE HIGH PLAINS BY CHRISTMAS
MORNING. MORE ON THIS LATER. FOR TODAY...MODELS SHOW AN ELONGATED
UPPER LEVEL TROUGH OVER THE AREA...WITH THE ARCTIC COLD FRONT WELL
TO THE EAST OF THE REGION. THIS SOLUTION DIFFERS FROM YESTERDAY
MORNINGS MODEL RUNS WHICH SHOWED THE MAIN ARCTIC LOW DIGGING SOUTH
ACROSS THE AREA TODAY. THEREFORE...CONTINUED TO DECREASE POP OVER
THE AREA TODAY. HAVE ALSO DECREASED WINDS TODAY...AND DO NOT
EXPECT WINDS TO INCREASE AGAIN UNTIL LATER THIS EVENING AS THE LOW
AND A SECONDARY ARCTIC FRONT PUSH INTO THE REGION. TEMPS WILL
REMAIN COLD AND GENERALLY IN THE TEENS...WITH WIND CHILLS BETWEEN 10
BELOW TO 5 ABOVE ZERO.

FOR TONIGHT AND CHRISTMAS DAY...COMPLICATED WEATHER SITUATION
POSSIBLE WITH STRONG WINDS...BLOWING SNOW...AND EVEN MORE SNOW
POSSIBLE. MODELS IN GOOD AGREEMENT SHOWING THE ARCTIC UPPER LOW
AND ASSOCIATED FRONTAL BOUNDARY DIGGING SOUTH THIS EVENING INTO NE
COLORADO AND INTO CNTRL NEBRASKA AND KANSAS BY CHRISTMAS DAY. THE
UPPER LEVEL LOW ACROSS TEXAS IS EXPECTED TO EJECT NORTHEAST...AND
THEN RETROGRADE WESTWARD AS IT IS GRADUALLY ABSORBED INTO THE
ARCTIC LOW...WITH A STRONG 988 SURFACE LOW ACROSS THE MISSISSIPPI
RIVER VALLEY RETROGRADING WESTWARD AS WELL TOWARDS ERN NEBRASKA AS
THE UPPER LEVEL LOW AND THE SURFACE LOW BECOME VERTICALLY STACKED.
THIS WILL RESULT IN LOW TO MIDLEVEL NORTH TO NORTHEAST FLOW AND
MIDLEVEL ISENTROPIC LIFT OVER MOST OF SOUTHEAST WYOMING AND
NEBRASKA PANHANDLE. EXPECT SNOW TO REDEVELOP BY LATE THIS EVENING
AND GRADUALLY PUSH SOUTHWARD INTO CHRISTMAS DAY WITH ADDITIONAL
SNOW ACCUMULATIONS LIKELY...ESPECIALLY ALONG AND EAST OF THE
LARAMIE RANGE. ALSO...AS THE PRESSURE GRADIENT INCREASE OVER THE
AREA...EXPECT WINDS TO INCREASE AND BECOME STRONG EARLY CHRISTMAS
MORNING THROUGH CHRISTMAS DAY. MOS AND MODEL SOUNDINGS HINT AT
BORDERLINE HIGH WIND WARNING CRITERIA OVER THE HIGH PLAINS WITH
700MB WINDS OVER 60 KTS AND 850MB WINDS NEAR 40KTS. INCREASED POP
THROUGH CHRISTMAS EVENING ACROSS THE WHOLE FORECAST AREA WITH THE
HIGHEST POP OVER THE HIGH PLAINS NRN NEBRASKA...AND LOWER VALUES
WEST OF THE LARAMIE RANGE. WIND ADVISORY CONDITIONS ARE EXPECTED
ACROSS THE NEBRASKA PANHANDLE WITH A FEW LOCATIONS SUCH AS SIDNEY
AND KIMBALL NEAR HIGH WIND WARNING CRITERIA CHRISTMAS AFTERNOON.
ALSO...WITH ACCUMULATING SNOW EXPECTED ACROSS THE HIGH PLAINS WITH
MODELS HINTING AT 2 TO 6 INCHES OF SNOW AROUND THE PINE RIDGE...A
WINTER WEATHER ADV IS POSSIBLE FOR SNOW AND BLOWING SNOW ACROSS
THE NEBRASKA PANHANDLE AND PORTIONS OF ERN WYOMING FOR CHRISTMAS.
AT THIS TIME...NOT VERY CONFIDENT ABOUT ACCUMULATING SNOW OVER 3
INCHES SINCE MODELS HAVE BEEN A BIT WET LATELY. BUT MORE CONFIDENT
ABOUT THE STRONG WINDS AND BLOWING SNOW DURING CHRISTMAS DAY.
SINCE THE WINTER WEATHER ADV WAS CANCELLED THIS MORNING...WILL
HOLD OFF ON ISSUING THE SAME PRODUCT FOR NOW...BUT WILL REWORD
THE HAZARDOUS WEATHER OUTLOOK. IN SUMMARY...EXPECT HAZARDOUS
TRAVEL CONDITIONS CHRISTMAS DAY ACROSS MOST OF THE FORECAST AREA
EXCEPT MAYBE CARBON COUNTY WITH PERIODS OF LIGHT SNOW...BLOWING
SNOW...AND GUSTY WINDS UP TO 50 MPH WITH SUSTAINED WINDS AROUND 35
MPH. SNOW ACCUMULATIONS OF 1 TO 3 INCHES ARE POSSIBLE EAST OF THE
LARAMIE RANGE THROUGH CHRISTMAS EVENING WITH SLIGHTLY HIGHER
AMOUNTS OVER THE NRN NEBRASKA PANHANDLE.

.LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY...
DEEP UPPER LOW WILL BEGIN THE PERIOD NR THE MID-MISSISSIPPI RIVER
VALLEY...WITH ITS AFFECTS STILL BEING FELT ACROSS THE ERN HALF OF
THE CWA. WRAPAROUND MOISTURE AND ASSOCIATED LIGHT SNOW CHANCES WILL
CONTINUE TO BACK WESTWARD INTO THE AREA FRIDAY NIGHT AS THE UPPER
LOW WOBBLES WEST OF THE GREAT LAKES. BROAD ASCENT WILL BE GREATEST
ACROSS THE NEBRASKA PANHANDLE FRIDAY NIGHT. AS A RESULT...HAVE
BUMPED UP SNOW CHANCES ACROSS ERN ZONES...AND SPREAD THEM WEST BACK
INTO THE MOUNTAINS OF SOUTHEAST WYOMING AS WELL. ADDITIONALLY...THE
SFC PRESSURE GRADIENT WILL REMAIN TIGHT ON FRIDAY NT...WHICH WILL
KEEP WINDS UP AND AREAS OF BLOWING SNOW ACROSS THE REGION. ALTHOUGH
THE UPPER LOW WILL REMAIN ANCHORED IN NR THE GREAT LAKES FOR
SATURDAY...A STRENGTHENING UPPER RIDGE OVER ALBERTA WILL ADVECT
DRIER AIR INTO THE NRN ROCKIES... EFFECTIVELY BRINGING SNOW CHANCES
TO AN END AND RELAXING THE SFC PRESSURE GRADIENT AND SFC WINDS.
LARGE SCALE SUBSIDENCE BENEATH THE UPPER LEVEL RIDGE WILL KEEP
CONDITIONS FOR THE MOST PART THROUGH EARLY NEXT WEEK...OUTSIDE WEAK
OROGRAPHIC SNOW SHOWERS IN THE HIGHEST MOUNTAINS ON MONDAY THROUGH
WEDNESDAY. THE NEXT SHORTWAVE WAS DELAYED UNTIL WEDNESDAY NT AND
THURSDAY PER 00Z DETERMINISTIC MODELS...WHICH WILL KEEP CONDITIONS
DRY IN THE LOWER ELEVATIONS UNTIL THAT TIME. HAVE REDUCED POPS
EARLIER IN THE WEEK...AND INTRODUCED CLIMO POPS FOR WED NT AND
THURSDAY. HIGH TEMPERATURES WILL BE 10 TO 15 DEGREES BELOW NORMAL
FOR SATURDAY...WITH HIGHS IN THE TEENS WEST AND 20S EAST. AS CLOUDS
DECREASE ON SUNDAY...TEMPERATURES WILL MODERATE ABOUT 5
DEGREES...WITH LOW 20S WEST...AND UPPER 20S EAST. ALTHOUGH GUIDANCE
IS TRYING TO WARM TEMPERATURES BACK TO NEAR NORMAL BY MIDDLE OF NEXT
WEEK...IT IS LIKELY BEING INFLUENCED TO STRONGLY BY CLIMO...
ESPECIALLY IN NORTHWEST FLOW. SO...KEPT HIGH TEMPERATURES SEVERAL
DEGREES BELOW GUIDANCE...WHICH WILL YIELD FAIRLY PERSISTENT HIGHS
GENERALLY IN THE 20S.

&&

.AVIATION...SNOW CAME TO AN END AT AREA TERMINALS THIS MORNING...GIVING WAY TO
VFR CONDITIONS. THESE CONDITIONS WILL CONTINUE THROUGH THE DAY
TODAY. WEST/NORTHWEST WINDS WILL BE PRESENT AT AREA TERMINALS TODAY
WITH WIND SPEEDS OF AROUND 15 KTS GUSTING TO 25 KTS AT TIMES. WIND
SPEEDS WILL INCREASE SUBSTANTIALLY THIS EVENING...WITH SUSTAINED
WINDS OF 25 TO 30 KTS AND GUSTS TO 40 KTS ON CHRISTMAS DAY. THE KRWL
AND KLAR TERMINALS CAN EXPECT SLIGHTLY LIGHTER WINDS DURING THIS
PERIOD. OBVIOUSLY THESE STRONG WINDS WILL CREATE SIGNIFICANT AREAS
OF BLOWING AND DRIFTING SNOW ON FRIDAY...AND REDUCE VISBS TO
IFR/MVFR CONDITIONS ACCORDINGLY. ALSO...SNOW WILL SPREAD BACK INTO
THE NEBRASKA TERMINALS TONIGHT AND FRIDAY...WITH PERHAPS AN INCH OR
TWO OF ADDITIONAL ACCUMULATIONS POSSIBLE.
&&

.FIRE WEATHER...A STRONG WINTER STORM OVER THE PLAINS WILL
CONTINUE TO IMPACT THE AREA THROUGH CHRISTMAS DAY AND POSSIBLY
INTO THE WEEK WITH STRONG WINDS...SNOW AND BLOWING SNOW. NO FIRE
WEATHER CONCERNS AT THIS TIME.
&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM...TJT
LONG TERM/AVIATION...HAHN
Hazardous weather outlook, Dec 24, 5:34 AM MST, 8 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
534 AM MST THU DEC 24 2009

NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-116>119-
251245-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-NORTH LARAMIE RANGE-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-SOUTH LARAMIE RANGE-
SOUTH LARAMIE RANGE FOOTHILLS-CENTRAL LARAMIE COUNTY-
EAST LARAMIE COUNTY-
534 AM MST THU DEC 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

NORTHWEST WINDS OF 15 TO 25 MPH WILL CONTINUE ACROSS THE WYOMING
PLAINS AND WESTERN NEBRASKA TODAY. AREAS OF BLOWING AND DRIFTING
SNOW WILL OCCUR IN AREAS THAT RECEIVED SNOW YESTERDAY.

NORTHWEST WINDS WILL INCREASE TONIGHT...WITH GUSTS TO 45 MPH
POSSIBLE AFTER MIDNIGHT. THESE WINDS WILL CREATE WIDESPREAD
BLOWING AND DRIFTING SNOW.

WINDS CHILLS WILL CLIMB TO NEAR ZERO TODAY...BUT WILL DROP TO 20
TO 30 BELOW LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...CHRISTMAS DAY THROUGH WEDNESDAY

VERY WINDY CONDITIONS CAN BE EXPECTED FOR CHRISTMAS DAY...WITH
NORTHWEST WINDS OF 25 TO 35 MPH...WITH GUSTS TO 50 MPH POSSIBLE.
AREAS WITH NEWLY FALLEN SNOW CAN EXPECT SEVERELY REDUCED
VISIBILITIES IN BLOWING AND DRIFTING SNOW.

PERIODS OF LIGHT SNOW WILL RETURN TO THE WYOMING PLAINS AND
WESTERN NEBRASKA PANHANDLE FOR FRIDAY AND FRIDAY NIGHT...WITH A
NEW ONE TO TWO INCHES POSSIBLE ESPECIALLY IN THE NORTHERN NEBRASKA
PANHANDLE.

DANGEROUSLY COLD WIND CHILLS WILL CONTINUE FOR CHRISTMAS DAY AND
CHRISTMAS NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ104-105-109>115-251245-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS-
SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE-
UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY-
534 AM MST THU DEC 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL WYOMING AND
SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

NORTHWEST WINDS OF 15 TO 20 MPH WILL INCREASE TO 25 TO 30 MPH
TONIGHT PRODUCING AREAS OF BLOWING SNOW AFTER MIDNIGHT.

WINDS CHILL VALUES WILL BE 10 TO 25 BELOW ZERO TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...CHRISTMAS DAY THROUGH WEDNESDAY

STRONG NORTHWEST WINDS WILL CONTINUE ON CHRISTMAS DAY...WITH GUSTS
TO 45 MPH POSSIBLE. AREAS OF BLOWING AND DRIFTING SNOW WILL REDUCE
VISIBILITIES ON CHRISTMAS DAY.

WIND CHILL VALUES WILL BE 20 TO 30 BELOW ZERO ON CHRISTMAS DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 24, 1:34 PM MSTWinter Storm WatchCYSGoshen, Niobrara15 hr
Dec 24, 1:34 PM MSTWinter Weather AdvisoryCYSAlbany, Carbon, Converse, Goshen, Laramie, Platte51 hr
Dec 24, 1:34 PM MSTWind AdvisoryCYSBanner, Cheyenne, Kimball, Morrill, Scotts Bluff15 hr

Nearby

Wind Chill Advisories in Nebraska, 2009Wind Chill Advisories in Wyoming, 2009Every wind chill advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.